Jump to content


Photo

All Dysautonomia Symptoms Worse During Menstruation


  • Please log in to reply
20 replies to this topic

#1 Janey

Janey

    Advanced Member

  • Members
  • PipPipPip
  • 223 posts

Posted 22 November 2009 - 02:37 PM

I haven't noticed this before but I've been keeping a diary of my crashes recently and I had a big one today. I looked at the diary, and every crash seems to start on the 20th-23rd of each month, EXACTLY when I start to get PMS. And I'm not confusing POTS with PMS symptoms, they are very different, but I haven't been able to get up all day, food's not going down, I'm dizzy, my chest is heavy, I have a lump in my throat, I'm sweating, bloated etc.

Does anybody else get this? And does anybody have an idea why menstruation would make POTS worse? Is it to do with hormones/blood flow?

I'm so pleased at this revelation because if it's true, it means I can PLAN my days so much better and not book things from 21st-27th of each month!

Janey

#2 Mrs. Burschman

Mrs. Burschman

    Advanced Member

  • Members
  • PipPipPip
  • 941 posts

Posted 22 November 2009 - 04:05 PM

I'm always worse at PMS time, too. Digestive and bladder discomfort seem particularly worse.

Why, I do not know. I'd guess hormones, but it would just be a guess.

Amy

#3 Stace915

Stace915

    Advanced Member

  • Volunteer
  • 276 posts

Posted 22 November 2009 - 04:07 PM

I am the same way... much much worse the week before my period starts. That is also the time when I get severe, I mean the worst pain you can imagine in both of my legs...multiple doctors have told me it is just due to the hormone levels and that when my levels are like that something with the blood flow upseting the EDS which is why my legs get so bad. Sorry that was not a very technical answer but I think its pretty common that woman have bad epsiodes and pots flare ups around that time of the month.

#4 lissy

lissy

    Advanced Member

  • Members
  • PipPipPip
  • 422 posts

Posted 22 November 2009 - 04:39 PM

YES YES YES it happens every month sometimes right before, sometimes during, sometimes after, makes me worse and nonfunctional every single time! I thought something was wrong hormonal I even wanted to get a hysterectomy until I found out this is normal with POTS. Doc said increase meds during that time.

Lissy

#5 dsdmom

dsdmom

    Advanced Member

  • Members
  • PipPipPip
  • 374 posts

Posted 22 November 2009 - 04:41 PM

I don't think what you're feeling is unusual at all! I think there are bunch of people on here who take BCP's just to suppress how many periods they get so that they don't have to deal with it. I can't take BCPs because of clotting issues but a hematologist recently gave the ok for a very low dose patch of estrogen for a few days around my period - interested/nervous to see how that goes.

#6 Janey

Janey

    Advanced Member

  • Members
  • PipPipPip
  • 223 posts

Posted 22 November 2009 - 05:06 PM

I really want to take back-to-back contraceptive pills, but I just get my period whether or not I take them. My body just takes over!

So glad to hear you all get the same. It's good news for me, because I used to feel out of control of my crashes. :lol:

#7 prettyinpink

prettyinpink

    Advanced Member

  • Members
  • PipPipPip
  • 134 posts

Posted 22 November 2009 - 06:59 PM

I was told that the blood loss reduces your blood volume which is what tends to make POTS symptoms worse.

#8 dsdmom

dsdmom

    Advanced Member

  • Members
  • PipPipPip
  • 374 posts

Posted 22 November 2009 - 09:49 PM

I was told that the blood loss reduces your blood volume which is what tends to make POTS symptoms worse.


Although I can see how this line of thinking could hold water - especially if you bleed A LOT - I think most of the issues are due to hormonal changes. I myself have had a partial hysterectomy so even though I no longer have a uterus (and therefore do not bleed) I still have my ovaries - and therefore still cycle. Which means I go through all hte same stuff other women do - PMS, ups and downs of hormones, etc... and that's what seems to affect my dys.

#9 TrainBoysMomRocks

TrainBoysMomRocks

    Advanced Member

  • Members
  • PipPipPip
  • 324 posts

Posted 23 November 2009 - 12:49 AM

I completely understand this! I just noticed this weird vertigo like dizziness coming with my cycle this month. I had that in the very beginning but it went away so I was surprised to see it back again! I only have my ovaries but my body still goes through all the motions that's for sure! I am already dreading a girlfriends outing next month due to it being that time of the month! What we go through as women! :-)

KC

#10 ramakentesh

ramakentesh

    Advanced Member

  • Members
  • PipPipPip
  • 5,074 posts

Posted 23 November 2009 - 04:10 AM

vanderbilt are currently studying whether estrogen has an impact on this apparent cycle in many patients. Secondly one form of POTs is caused by impaired catabolism of angiotensin II - which fluctuates and is highest before menstruation.

#11 thankful

thankful

    Advanced Member

  • Moderator
  • 1,949 posts

Posted 23 November 2009 - 09:02 AM

I'll be seeing my GYN on wednesday about meds to cease my periods. I notice a steady increase in POTS symptoms from ovulation until day 2 or my cycle, when I suddenly improve.

#12 Tammy

Tammy

    Advanced Member

  • Members
  • PipPipPip
  • 514 posts

Posted 23 November 2009 - 03:51 PM

I don't know why, but when I've ended up in the ER due to severe flare, notoriously, I will be on the 2nd day of my period. Hmmm, must be some connection.

#13 Nikki

Nikki

    Advanced Member

  • Members
  • PipPipPip
  • 204 posts

Posted 23 November 2009 - 04:01 PM

Yup, the same thing happens to me. My dizziness gets so much worse around my period.

#14 lovesweets

lovesweets

    Member

  • Members
  • PipPip
  • 20 posts

Posted 23 November 2009 - 05:03 PM

I hadn't made the connection of POTS and menstration and my symptoms getting worse, but after reading the post, I realize that is what is happening. Even if I was feeling better, I almost always end up in the bed for 4-5 days. I talked to my doctor about it and he told me to just stay on my pills and not come off. The only problem with this is that my insurance won't pay for the extra packs of pills.

#15 lissy

lissy

    Advanced Member

  • Members
  • PipPipPip
  • 422 posts

Posted 24 November 2009 - 01:11 AM

vanderbilt are currently studying whether estrogen has an impact on this apparent cycle in many patients. Secondly one form of POTs is caused by impaired catabolism of angiotensin II - which fluctuates and is highest before menstruation.


I'm intrested in this do you know if that is part of autonomic tests they usually perform? When I had my severe change of health it happend my 1st cycle after having my child and got worse each cycle untill almost all my days were affected. I was so positive it was hormonal I keep going back to the OB doc telling her something was wrong with my estrogen or something and she ran every test she had available with no luck.



I also can't take BC because of clotting issues. I don't know what to do really I have been so sick for this past week and just started today and it affects me so badly and I don't even feel alive!!! all I wanna do is lay down and I have no appetite or thirst or anything. I lose like 5lbs every month because it makes me so ill :D